Skip to main content
Article
Methyldopa-induced hemolytic anemia in a 15 year old presenting as near-syncope
Pediatric emergency care
  • J. S. Naidorf
  • J. M. Kennedy
  • John W. Becher, Jr., Philadelphia College of Osteopathic Medicine
Document Type
Article
Publication Date
1-1-1990
Disciplines
Abstract
Methyldopa is an antihypertensive medication which is available generically and under the trade name Aldomet® that is widely prescribed in the adult population and infrequently used in children. Methyldopa causes an autoimmune hemolytic anemia in a small percentage of patients who take the drug. We report a case of methyldopa-induced hemolytic anemia in a 15-year-old boy who presented to the emergency department with near-syncope. The boy had been treated with intravenous methyldopa during a trauma admission seven weeks prior to presentation. Evaluation revealed a hemoglobin of three grams, 3+ Coombs' test with polyspecific anti-human globulin and monospecific IgG reagents, and a warm reacting autoantibody. Transfusion and corticosteroid therapy resulted in a complete recovery of the patient. Emergency physicians treating children must be aware of this syndrome in order to diagnose and treat it correctly. A brief review of autoimmune and drug-induced hemolytic anemias is provided.
Comments

This article was published in Pediatric emergency care, Volume 6, Issue 1, Pages 29-32.

The published version is available at http://ovidsp.ovid.com/.

Copyright © 1990.

Citation Information
J. S. Naidorf, J. M. Kennedy and John W. Becher. "Methyldopa-induced hemolytic anemia in a 15 year old presenting as near-syncope" Pediatric emergency care Vol. 6 Iss. 1 (1990) p. 29 - 32
Available at: http://works.bepress.com/john_becher/3/